Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 69, NWS Paducah, KY

May 3, 20115 counties in Kentucky; Massac County, Pope County, Illinois

NWS Paducah, KY issued this flash flood warning at May 3, 2011, 3:21 AM CDT for 5 counties in Kentucky; Massac County, Pope County, Illinois. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2011, 3:21 AM CDT (08:21 UTC)
Expired
May 3, 2011, 3:15 PM CDT
In force
12 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Unknown

Counties Massac County, IL, Pope County, IL, Crittenden County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 36 km from the middle of the area, began a volume at 08:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

692 
WGUS53 KPAH 030821
FFWPAH
ILC127-151-KYC055-139-143-145-157-032015-
/O.NEW.KPAH.FF.W.0069.110503T0821Z-110503T2015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
321 AM CDT TUE MAY 3 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR THE SMITHLAND RIVER FRONT LEVEE IN
   SOUTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY.

* UNTIL 315 PM CDT TUESDAY

* AT 315 AM CDT...LIVINGSTON COUNTY EMERGENCY MANAGEMENT REPORTED
  THE SMITHLAND RIVERFRONT LEVEE...LOCATED AT THE INTERSECTION OF
  COURT STREET AND RIVERFRONT DRIVE...WAS STILL HOLDING. HOWEVER...
  WATER WAS STILL LEAKING FROM THE LEVEE AND A BREACH IS STILL 
  POSSIBLE. EVACUATIONS IN THE TOWN OF SMITHLAND HAVE ALREADY TAKEN
  PLACE. 

PERSONS STILL IN SOUTHERN LIVINGSTON COUNTY THAT COULD BE IMPACTED 
BY A LEVEE FAILURE SHOULD SEEK HIGHER GROUND IMMEDIATELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3707 8834 3706 8842 3703 8847 3703 8852
      3707 8856 3707 8850 3709 8845 3715 8842
      3719 8844 3719 8823 3716 8818 3708 8824
      3707 8822 3701 8822 3702 8827

$$
1 follow-up statement
978 
WGUS73 KPAH 030844
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT TUE MAY 3 2011

ILC127-151-KYC055-143-145-157-030848-
/O.CAN.KPAH.FF.W.0069.000000T0000Z-110503T2015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MASSAC IL-POPE IL-CRITTENDEN KY-MCCRACKEN KY-LYON KY-MARSHALL KY-
344 AM CDT TUE MAY 3 2011

...THE FLASH FLOOD WARNING FOR AN IMMINENT LEVEE FAILURE HAS BEEN 
CANCELLED FOR SOUTHEASTERN POPE AND SOUTHEASTERN MASSAC COUNTIES IN 
SOUTHERN ILLINOIS...AND NORTH CENTRAL MARSHALL...NORTHWESTERN 
LYON...EAST CENTRAL MCCRACKEN AND SOUTHWESTERN CRITTENDEN COUNTIES 
IN WESTERN KENTUCKY...

THE FLASH FLOOD WARNING FOR THE SMITHLAND RIVER FRONT LEVEE IN 
SOUTHERN LIVINGSTON COUNTY ISSUED AT 321 AM CDT INADVERTENTLY 
INCLUDED ADDITIONAL SURROUNDING COUNTIES IN SOUTHERN ILLINOIS AND 
WESTERN KENTUCKY. THE ONLY COUNTY THAT SHOULD BE INCLUDED IN THIS 
WARNING IS SOUTHERN LIVINGSTON COUNTY IN WESTERN KENTUCKY.

LAT...LON 3707 8834 3706 8843 3703 8848 3703 8852
      3707 8856 3706 8850 3709 8845 3715 8842
      3719 8844 3719 8823 3716 8819 3713 8822
      3701 8824

$$

KYC139-032015-
/O.CON.KPAH.FF.W.0069.000000T0000Z-110503T2015Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LIVINGSTON KY-
344 AM CDT TUE MAY 3 2011

...A FLASH FLOOD WARNING FOR AN IMMINENT LEVEE FAILURE REMAINS IN 
EFFECT UNTIL 315 PM CDT TUESDAY FOR SOUTHERN LIVINGSTON COUNTY IN 
WESTERN KENTUCKY...

AT 315 AM CDT...LIVINGSTON COUNTY EMERGENCY MANAGEMENT REPORTED   
THE SMITHLAND RIVERFRONT LEVEE...LOCATED AT THE INTERSECTION OF   
COURT STREET AND RIVERFRONT DRIVE...WAS STILL HOLDING. HOWEVER...  
WATER WAS STILL LEAKING FROM THE LEVEE AND A BREACH IS STILL   
POSSIBLE. EVACUATIONS IN THE TOWN OF SMITHLAND HAVE ALREADY TAKEN   
PLACE. 

PERSONS STILL IN SOUTHERN LIVINGSTON COUNTY THAT COULD BE IMPACTED 
BY A LEVEE FAILURE SHOULD SEEK HIGHER GROUND IMMEDIATELY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3707 8834 3706 8843 3703 8848 3703 8852
      3707 8856 3706 8850 3709 8845 3715 8842
      3719 8844 3719 8823 3716 8819 3713 8822
      3701 8824

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 3, 1:36 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 3, 1:36 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
136 AM CDT TUE MAY 3 2011

.DISCUSSION...
SURFACE LOW WILL BE SLOW TO MOVE EAST. AS A RESULT...LINGERING
RAINS WELL THRU AM HOURS...AND CHANCE OF RAIN WILL EVEN LINGER IN
THE EAST THRU THE PM HOURS. APPROX 12KT EASTWARD MOVEMENT OF BACK
EDGE OF CLOUDS MEANS THEY DO NOT DEPART FAR ERN CWA TIL MID
EVENING.

SURFACE HIGH PRESSURE THEN MOVES IN AND KEEPS A MUCH NEEDED DRY
ATMOSPHERIC FORECAST THROUGH THURSDAY. A CLIPPER LIKE WAVE/ENERGY
INDUCES OUR NEXT CHC PCPN BY THURSDAY NIGHT...BUT QPF SHOULD NOT
BE TOO SIGNIFICANT...AND THE SYSTEM/ENERGY PASSES BY FRIDAY. THUS
BEGINS THE EVOLUTION OF PIECES OF ENERGY ROTATING OUT OF NW FLOW AND
YIELDING SMALLISH TYPE POPS EVERY 24-36 HOURS AFTER THAT...NONE
WITH ANY SIGNIFICANT PCPN.

COOLER TEMPS WITH HIGHS IN THE 60S NOTED BEHIND DEPARTING SYSTEM
SHOULD PREVAIL NEXT COUPLE OF DAYS...THEN BEGIN TO MODIFY BACK
INTO THE 70S BY WEEKS END. SIMILARLY LOWS MAINLY IN THE 40S (SOME
U30S POSSIBLE TONIGHT) WILL MODERATE BACK TO THE 50S BY AROUND THE
SAME TIME (WEEKS END).

&&

.AVIATION...
AS A MID LEVEL TROF AXIS FINALLY BEGINS TO PUSH EAST...WDSPRD RAIN
WILL CONTINUE. MUCH OF WRN KY SHOULD HAVE THE BEST POTENTIAL FOR
GREATER PCPN AMOUNTS. IFR CIGS APPEAR TO BE MOSTLY LIKELY IN WRN
KY/SWRN IND...POSSIBLY LINGERING WELL INTO THE DAY AT KOWB.
CONDITIONS WILL RAPIDLY IMPROVE IN THE AFTN...WITH SLACKENING
WINDS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 2, 10:53 PM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1053 PM CDT MON MAY 2 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1053 PM CDT MON MAY 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TONIGHT

WIDESPREAD SHOWERS WILL CONTINUE TO STREAM NORTHEASTWARD ACROSS THE
QUAD STATE REGION THIS EVENING AND OVERNIGHT. A FEW LIGHTNING
STRIKES COULD OCCUR OVER WESTERN KENTUCKY DURING THE FIRST HALF OF
THE NIGHT. RAINFALL AMOUNTS THROUGH NOON TUESDAY WILL RANGE FROM
AROUND THREE QUARTERS OF AN INCH IN SOUTHEASTERN MISSOURI AND
SOUTHERN ILLINOIS...TO ONE AND A HALF INCHES IN WESTERN KENTUCKY AND
SOUTHWESTERN INDIANA.

THE FLOODING SITUATION THROUGHOUT THE REGION WILL NOT GET ANY BETTER
THROUGH THE OVERNIGHT HOURS. SIGNIFICANT FLOODING PROBLEMS PERSIST
ACROSS MUCH OF THE QUAD STATE REGION. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST DAILY FROM THURSDAY
THROUGH THE UPCOMING WEEKEND. AT THIS TIME...SEVERE WEATHER IS
NOT ANTICIPATED. BRIEF...LOCALIZED HEAVY RAINFALL WILL BE
POSSIBLE...BUT EXTENDED PERIODS OF HEAVY RAINFALL IS NOT EXPECTED
AT THIS TIME.

MODERATE TO MAJOR AND EVEN RECORD FLOODING WILL PERSIST FOR MUCH
OF THE WEEK ALONG MOST RIVERS ACROSS THE AREA. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR THE MOST CURRENT
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY NEW FLOODING PROBLEMS AS WELL AS RAINFALL
AMOUNTS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:58 AM CDTAreal Flood WarningPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more5 days
May 3, 5:32 PM CDTAreal Flood WarningPAHGraves, McCracken4 days

Nearby

Flash Flood Warnings in Kentucky, 2011Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.